Hong Kong Med J 2012;18:343–5 | Number 4, August 2012
A rare neurological complication due to lithium poisoning
CH Chan, Anne KH Leung, YF Cheung, Phillip YC Chan, KW Au Yeung, KY Lai
B6, Intensive Care Unit, Queen Elizabeth Hospital, Jordan, Hong Kong
Lithium salts have been used in treatment of depression and bipolar disorder for more than 50 years. Neurotoxic side-effects such as nystagmus, ataxia, tremor, fasciculation, clonus, seizure and even coma have been well described in the literature. We present a case of generalised peripheral neuropathy following lithium intoxication. It is a rare presentation with delayed onset and characterised by a rapid downhill course. Diagnosis was confirmed by nerve conduction tests, which showed axonal neuropathy. Despite the profound neurological effects of this toxicity, it is readily reversible with supportive care and the prognosis is good.
Key words: Bipolar disorder; Giant axonal neuropathy; Lithium compounds; Lithium/poisoning; Peripheral nervous system diseases
View this abstract indexed in MEDLINE: